Antidepressants and Discontinuation Syndrome

Tips for Relief From Withdrawal Symptoms

For someone dealing with major depression, an antidepressant truly can be a lifesaver, both figuratively and literally, but there may come a time when you're feeling better and you're ready to try life without it. If this describes you, be sure to talk to your doctor first. Why? Because antidepressants can cause symptoms of discontinuation syndrome if there are major fluctuations in the amount of drug in your system or if you suddenly stop taking them completely. While these symptoms are rarely life-threatening, they can be uncomfortable. Your doctor can create a schedule for you to gradually taper off of your medication in order to help minimize or avoid developing discontinuation syndrome.

Causes

Antidepressant discontinuation syndrome occurs in about 20 percent of people who have regularly taken an antidepressant for at least a month and suddenly stop taking it or who drastically reduce their dose. Some types of antidepressants seem to be more likely to cause discontinuation syndrome than others, but you can develop it from any type.

Though discontinuing an antidepressant does involve a type of withdrawal, this doesn't mean that you're addicted to the antidepressant. When you're addicted to a substance like drugs or alcohol, it causes changes in your brain that lead to cravings, the need for an increased amount of the substance, and a strong desire to use the substance even though it often causes negative outcomes. Antidepressants don't cause these long-term brain changes nor do they lead to cravings or addiction.

Symptoms

Symptoms of antidepressant discontinuation syndrome tend to be mild, usually start within two to four days, and last just a week or two. Symptoms include:

  • Flu-like symptoms such as fatigue, sweating, achiness, headache, and feeling sluggish
  • Insomnia, which may be accompanied by nightmares or vivid dreams
  • Nausea and potentially vomiting
  • Problems with balance such as dizziness, feeling lightheaded, or vertigo (a spinning or tilting sensation)
  • Sensory disturbances like tingling, burning, or feeling like you're getting shocked
  • Agitation, irritability, anxiety, aggression, or mania

Discontinuation vs. Relapse

For some people, discontinuation symptoms can feel as if their depression or anxiety is coming back, and indeed, stopping your antidepressant may increase your risk of relapse. Because of this, it's important to distinguish between discontinuation syndrome and relapse. The biggest difference between the two is that discontinuation symptoms typically begin within a few days after stopping your antidepressant whereas a relapse normally takes longer to occur and the symptoms develop more gradually.

Another difference is that discontinuation syndrome often involves physical symptoms that aren't associated with depression or anxiety, such as dizziness, nausea, or flu-like symptoms. With discontinuation syndrome, the symptoms eventually go away, usually within one to three weeks, but if you're having a relapse of your depression or anxiety, the symptoms don't go away and may even get worse. Additionally, if you start an antidepressant again, discontinuation symptoms will resolve quickly, but depression or anxiety will take longer to respond.

Here are some tips to help you avoid discontinuation syndrome and get relief if it does happen to you. 

1
Consider Prozac

Prozac antidepressant pills on white surface,close-up
Jonathan Nourok/The Image Bank/Getty Images

Prozac (fluoxetine) is in the class of selective serotonin reuptake inhibitors, or SSRIs, along with medications like Zoloft (sertraline) and Lexapro (escitalopram). This popular antidepressant has a very long half-life, meaning that after you stop taking it, it leaves your body more slowly than most other SSRIs. For this reason, you're unlikely to have extreme withdrawal symptoms with Prozac. Keep this in mind when you and your doctor are discussing which antidepressant you should try or if you're considering switching to another one.

2
Taper off Slowly

Mixed race woman holding medication pills
Jose Luis Pelaez Inc/Blend Images/Getty Images

If you and your doctor have decided it's time for you to stop taking your antidepressant, it's possible to avoid discontinuation syndrome altogether. Even if you're tempted to, the key is to not quit all of a sudden, but instead to taper off your medication. This means gradually decreasing your dose over an extended period of time. How you'll do this will depend on how long you've been taking the drug, how high your dose is (if you're on a low dose you'll be able to taper off more quickly), and any other factors your doctor may consider.

3
Ask About Prozac to Treat Symptoms

How to deal with antidepressant withdrawal
Jonathan Nourok Collection/The Image Bank/Getty Images

Sometimes, even if you are slow and deliberate when weaning yourself off an antidepressant, you still may experience symptoms of discontinuation syndrome. One possible way to get relief is to take a single 20 milligram (mg) dose of Prozac. Your symptoms will likely go away within a few hours. And because of Prozac's long half-life, you won't have withdrawal symptoms after taking that one capsule. Ask your doctor about this option if your symptoms are bothersome.

If you were on a very high dose of the SSRI Paxil (paroxetine) or Effexor (venlafaxine), which is a selective serotonin-norepinephrine reuptake inhibitor (SNRI), you may need to take a second 20-milligram dose of Prozac. Benadryl (diphenhydramine) is an over-the-counter allergy medication that has been reported to help with discontinuation symptoms too, though it has a sedating effect.

4
Be Active

What happens when you exercise
Photo (c) Tyler Stableford / Getty Images

If you haven't been exercising regularly, make it a point to start when you discontinue your antidepressant. If you have been staying active, keep it up. Aim for at least three times a week. Exercise boosts your mood by releasing feel-good endorphins and gives you an outlet to relieve stress, all of which can help keep your depression at bay as you taper off and eventually stop your antidepressant.

5
Check in With Your Doctor

Smiling female doctor talking to patient in office
Dan Dalton / Getty Images

About a month after you discontinue your antidepressant, you should have a follow-up appointment with your doctor so he or she can make sure any discontinuation symptoms have gone away and evaluate your mental health. Frequent follow-ups may be necessary at the beginning of your transition to make sure that you haven't relapsed, so make sure you keep your appointments and let your doctor know if you think your depression or anxiety is coming back.

6
Consider a Switch

Prozac capsule in foil packaging, close-up
Steven Taylor/The Image Bank/Getty Images

Let's say you're taking a selective serotonin reuptake inhibitor (SSRI) but it isn't working very well for you, or it's causing side effects that you can't live with. Rather than stopping it cold turkey and potentially causing discontinuation syndrome, talk to your doctor about switching to another medication, especially if you haven't been on it for long. You should be able to go directly from your current medication to another SSRI without triggering discontinuation syndrome, meaning that you won't need to wean yourself from the first drug before starting the second.

The same is true of switching from an SSRI to a selective serotonin-norepinephrine reuptake inhibitor (SNRI) such as Effexor (venlafaxine). And you should be able to easily go straight from Prozac (fluoxetine) to any other antidepressant except for one in the class of monoamine oxidase inhibitors (MAOIs), the first type of antidepressant developed. These medications aren't as safe and have more side effects than the newer drugs, so it's unlikely your doctor would put you on one unless you truly haven't been able to take any of the SSRIs or SNRIs.

7
Stick to Your Schedule

Chinese woman checking her watch at breakfast table
JGI/Jamie Grill/Blend Images/Getty Images

Certain antidepressants, such as Effexor (venlafaxine), are just the opposite of Prozac (fluoxetine): They leave your system quickly and therefore can cause withdrawal symptoms. This can happen even when you're simply a little late taking your regular dose. If you happen to forget your antidepressant, it's okay to go ahead and take it as soon as you realize you missed it. The exception is if it's close to time for you to take your next scheduled dose; in that case, wait until then and get back on track.

Was this page helpful?
View Article Sources
  • Gabriel M, Sharma V. Antidepressant Discontinuation Syndrome. CMAJ : Canadian Medical Association Journal. 2017;189(21):E747. doi:10.1503/cmaj.160991.
  • Hall-Flavin DK. Antidepressant Withdrawal: Is There Such a Thing? Mayo Clinic. Published January 16, 2016. https://www.mayoclinic.org/diseases-conditions/depression/expert-answers/antidepressant-withdrawal/faq-20058133
  • Harvard Health Publishing. Going Off Antidepressants. Harvard Women's Health Watch. Harvard Medical School. Updated December 31, 2017. https://www.health.harvard.edu/diseases-and-conditions/going-off-antidepressants